Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 304, NWS North Platte, NE

August 13, 2020Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2020, 5:55 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 5:55 PM CDT (22:55 UTC)
Expired
Aug 13, 2020, 6:45 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:15 PM CDTHAIL 13 Wnw Springview, NEHAIL RANGED FROM MARBLE TO QUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS53 KLBF 132255
SVRLBF
NEC017-103-149-132345-
/O.NEW.KLBF.SV.W.0304.200813T2255Z-200813T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
555 PM CDT Thu Aug 13 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rock County in north central Nebraska...
  Northeastern Brown County in north central Nebraska...
  Southwestern Keya Paha County in north central Nebraska...

* Until 645 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Springview, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springview, Keller Park State Recreation Area, Thomas Creek State
  Wildlife Management Area, Bobcat State Wildlife Management Area,
  Pine Glen State Wildlife Refuge, Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 199 and 215.
 Highway 12 between mile markers 38 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4266 10002 4286 9998 4286 9956 4258 9961
TIME...MOT...LOC 2255Z 276DEG 9KT 4277 9990 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen
2 follow-up statements
854 
WWUS53 KLBF 132322
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
622 PM CDT Thu Aug 13 2020

NEC017-103-149-132345-
/O.CON.KLBF.SV.W.0304.000000T0000Z-200813T2345Z/
Rock NE-Brown NE-Keya Paha NE-
622 PM CDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN ROCK...NORTHEASTERN BROWN AND SOUTHWESTERN KEYA PAHA
COUNTIES...

At 622 PM CDT, a severe thunderstorm was located over Springview,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Springview, Keller Park State Recreation Area, Thomas Creek State
Wildlife Management Area, Bobcat State Wildlife Management Area, Pine
Glen State Wildlife Refuge, Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 198 and 215.
 Highway 12 between mile markers 38 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4262 9982 4270 10001 4286 9998 4286 9956
      4258 9961
TIME...MOT...LOC 2322Z 275DEG 9KT 4282 9978 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen
647 
WWUS53 KLBF 132342
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
642 PM CDT Thu Aug 13 2020

NEC017-103-149-132352-
/O.EXP.KLBF.SV.W.0304.000000T0000Z-200813T2345Z/
Rock NE-Brown NE-Keya Paha NE-
642 PM CDT Thu Aug 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK...
NORTHEASTERN BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES WILL EXPIRE AT
645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4262 9982 4270 10001 4286 9998 4286 9956
      4258 9961
TIME...MOT...LOC 2342Z 276DEG 9KT 4282 9972 

$$

Jurgensen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:02 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 3:02 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
302 PM CDT Thu Aug 13 2020

.SHORT TERM...(This evening through Friday night)
Issued at 301 PM CDT Thu Aug 13 2020

Near-term concerns revolve around the potential for isolated to
widely scattered strong storms later this afternoon and evening
across portions of southwest through central Nebraska. Current
satellite imagery shows a line of bubbling cumulus stretching from
just east of Mullen southwest into Arthur County with additional cu
located over far northeast Colorado into portions of Deuel County.
This is along a weak convergent boundary/pseudo dryline in place.
Morning sounding analysis from LBF depicts a warm layer of air
between the h85 and h7 levels maxing out around 22-24 degrees
celsius. RAP guidance suggests these temperatures will remain
similar if not increase through the daytime hours thus increasing
the capping. Instability is not lacking with steep mid-level lapse
rates overtop a warm and humid airmass. RAP guidance advertises
MLCAPE values in excess of 3000 j/kg. Limiting factor will be shear,
given lagging mid-level jet max not anticipated to arrive until this
evening. Because of this, 0-6km BWD will be less than 25 knots until
these stronger winds arrive. Given relatively weak shear, thinking
damaging wind gusts from multicell clusters will be the main threat
as DCAPE values will be in excess of 1600 j/kg and 0-3km max theta-e
differences approach 30-40k. Cannot rule out some hail as well given
the steep lapse rates and SBLI values approaching -8 to -10, but
believe this will be more isolated in nature. Shortly after sunset
as the boundary layer stabilizes, believe storms will weaken as
capping increases. Even with the development of a stout LLJ,
thinking this will not be enough to sustain convection well into the
evening and as such have PoPs ending by 14/03z. Did bump up
temperatures tonight with lows generally ranging from the low 60s in
the west to near 70 in the east.

Surface boundary associated with northern high plains system will
enter the local area on Friday bringing an abrupt wind shift from
the southwest to northwest. This will also bring contrasting
temperatures across the area with slightly cooler daytime highs
expected across the region. The frontal boundary will clear the area
by the afternoon but as fgens encounters the more humid airmass to
the southeast, rain and thunderstorms will become possible during
the afternoon. General thoughts are that the majority of this
activity will remain east to southeast of the area. Because of this,
have limited PoPs to the eastern tier of counties and only Slight
Chance at that. SPC covers much of central Nebraska in a Day 2
Marginal risk of severe weather. Thinking this is adequate with any
favored changes being to trim it further east and out of the area
but will defer to later forecasts to address this. High temperatures
tomorrow will range from the low 80s across the north to low 90s in
the far south. Any precipitation chances will exit the area by late
evening leaving the area dry for the overnight hours into Saturday.
Lows will fall into 50s thanks in part to the drier air.

.LONG TERM...(Saturday through Thursday)
Issued at 301 PM CDT Thu Aug 13 2020

Beginning 12z Saturday. Period begins with modest northwest flow
aloft as upper ridge across the desert southwest strengthens through
the weekend. Mid-level flow amplifies as aforementioned ridge shifts
slightly north into early Sunday. While strength of the developing
ridge varies between the global models, placement is in fairly good
agreement. For Saturday evening, on the backside of departing weak
surface high pressure, southerly low-level flow should return across
portions of central and southwest Nebraska helping advect some
better moisture into far southwest Nebraska. This may set the stage
for some thunderstorm chances, limited to areas south of I-80 and
west of Highway 83. The ECMWF is slightly more bullish on this
potential, likely due to cooler mid-level temperatures and thus
weaker capping. Meanwhile, the GFS advertises most if not all
precipitation chances remain south of the local area. With the NAM
playing the middle ground, will keep PoPs in place for now. Given
enhanced flow at h5, will have to monitor for potential for a few
strong storms, however, given limited moisture this remains a low-
confidence threat. Temperatures will generally be near normal values
for mid-August with highs in the low 80s northeast to upper 80s
south and west. Strengthening low-level jet will allow for rain and
thunderstorms to persist into the early morning hours on Sunday with
gradual decrease by mid-day Sunday.

Weak high pressure works through the area on Sunday with
precipitation chances possible in the afternoon, though consensus
between models vary a bit. Will keep additional low-end PoPs for
this time frame, mainly driven by diurnal heating so peaking during
the afternoon hours and waning in the evening. Additional ridge
riding shortwaves are likely to move across the high plains in the
Tuesday through Friday period. During this time, the upstream ridge
is expected to strengthen to near 600 dam with highly amplified flow
across the central plains. As the ridge begins to weaken and shift
slowly south and east, the ridge axis and with it the thermal ridge
will approach towards the weekend suggesting an upwards trend in
daytime temperatures for the latter half of the week. Periodic
thunderstorm chances will exist owing to the lack of any substantial
surface boundary that will scour out any local moisture. Timing of
this activity is difficult at range but situations like this tend to
follow diurnal swings so will keep day-to-day PoPs highest during
the afternoon and early evening hours. Temperatures look to return
to above normal values by the end of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Aug 13 2020

Visual flight rules expected with thunderstorms to develop by
14/00z along and east of a line from IML to LBF and ANW and move
eastward through 03Z and exiting the north central prior to
midnight. Boundary layer moisture shown on timesections, however
extent held to few to scattered layer as evening convection will
play a role in available moisture until cold front moves southeast
Friday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Keck
Hazardous weather outlook, Aug 13, 3:15 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
315 PM CDT Thu Aug 13 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
315 PM CDT Thu Aug 13 2020 /215 PM MDT Thu Aug 13 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms over southwest
Nebraska. The greatest risk for severe thunderstorms will exist
unti 10 pm CT with the threat for severe thunderstorms decreasing
with the loss of heating.

The greatest risk for severe thunderstorms will extend along and
east of a line from Lamar, Arthur, Whitman and Cody. The primary
hazards are damaging wind gusts and hail up to 1" in diameter.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

An isolated strong or briefly severe thunderstorm may form late
Friday afternoon and evening. The area of concern is across north
central Nebraska along and east of a line from Ansley to Page.
The hazards are wind damage and large hail.

Ordinary thunderstorms are possible at times Saturday through
Wednesday. The risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 13, 4:20 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM CDT Thu Aug 13 2020

NEZ036-037-059-132200-
McPherson NE-Lincoln NE-Logan NE-
420 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...NORTHERN
LINCOLN...WEST CENTRAL LOGAN AND EASTERN MCPHERSON COUNTIES UNTIL 500
PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 197 and 219.
 Highway 97 between mile markers 22 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 10121 4174 10110 4174 10087 4163 10058
      4139 10074
TIME...MOT...LOC 2120Z 295DEG 14KT 4164 10100

Jurgensen
Special weather statement, Aug 13, 5:05 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
505 PM CDT Thu Aug 13 2020

NEZ036-037-132245-
McPherson NE-Logan NE-
505 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN...WEST
CENTRAL LOGAN AND EASTERN MCPHERSON COUNTIES UNTIL 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 198 and 218.
 Highway 97 between mile markers 17 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 10113 4173 10094 4154 10062 4139 10082
      4139 10091
TIME...MOT...LOC 2204Z 314DEG 11KT 4162 10097

Jurgensen
Special weather statement, Aug 13, 5:43 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
543 PM CDT Thu Aug 13 2020

NEZ006-008-009-132330-
Brown NE-Rock NE-Keya Paha NE-
543 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN AND SOUTHERN KEYA PAHA COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Springview, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bassett, Springview, Keller Park State Recreation Area, Thomas Creek
State Wildlife Management Area, Bobcat State Wildlife Management
Area, Pine Glen State Wildlife Refuge, Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 180 and 182, and between mile
markers 197 and 213.
 Highway 20 between mile markers 255 and 260.
 Highway 12 between mile markers 38 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4265 10006 4285 9999 4281 9946 4254 9952
TIME...MOT...LOC 2243Z 279DEG 15KT 4273 9988

Jurgensen
Local storm report, Aug 13, 5:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             TRYON                   41.56N 100.94W
08/13/2020  E1.00 INCH       MCPHERSON          NE   LAW ENFORCEMENT

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:16 PM CDTSpecial Weather StatementLBFSheridan14 min
Aug 12, 7:27 PM CDTSpecial Weather StatementLBFSheridan33 min
Aug 12, 7:30 PM CDTSpecial Weather StatementLBFGarden30 min
Aug 12, 7:59 PM CDTSpecial Weather StatementLBFCherry61 min
Aug 12, 8:20 PM CDTSpecial Weather StatementLBFDeuel40 min
Aug 12, 8:52 PM CDTSpecial Weather StatementLBFHooker38 min
Aug 12, 9:30 PM CDTSpecial Weather StatementLBFHooker30 min
Aug 13, 1:04 AM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins48 min
Aug 13, 4:20 PM CDTSpecial Weather StatementLBFMcPherson40 min
Aug 13, 5:05 PM CDTSpecial Weather StatementLBFMcPherson40 min
Aug 13, 5:23 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson52 min
Aug 13, 5:43 PM CDTSpecial Weather StatementLBFKeya Paha47 min
Aug 13, 6:08 PM CDTSpecial Weather StatementLBFMcPherson52 min
Aug 13, 6:42 PM CDTSpecial Weather StatementLBFKeya Paha48 min
Aug 13, 6:55 PM CDTSpecial Weather StatementLBFKeith50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.